Jump to content
CrazyBoards.org

Recommended Posts

While I know this subforum tends to be about non-psychiatric side effects of psychiatric meds, I have a question about psychiatric side effects of a non-psychiatric med.

 

If that made any sense at all.  :smartass:

 

Last week, my GP started me on metformin.  Which is a great med and all, don't get me wrong.  I'm 30 and the only things he found wrong on my blood panel were a high LDL (with high HDL too, mind you) and a high fasting blood glucose, which has been inexplicably high for the past 15 or so years even though I exercise and my diet is now about 10% carbohydrates if that.

 

So I asked him if he wanted to consider metformin (a glucose-lowering drug) for the blood sugar.  If targeting the carbs in my diet lowered my triglycerides, who knows, maybe lowering blood sugar via metformin could lower my pesky LDL... (?)

 

Anyways, I started the med, and had vivid dreams the first night.  I am prone to vivid dreams on rare occasion, so I didn't make much of it.

 

Then I started having vivid dreams every night.  Note that this is a really, Really, REALLY, *REALLY* *REALLYREALLYREALLYBAD* Thing if you have PTSD.  My vivid dreams, while often pleasant walks in the park, can quickly turn to nightmares of unholy things I won't mention on here since I don't want to trigger people.  Let's just say it was bad enough that I was screaming at 2AM that the government wanted me dead -- and that was the milder end of my bizarre reveries, which are exacerbated by the fact I act out dreams vocally (hence the screaming; thankfully I didn't wake the neighbors!).

 

Point being, anybody else have such issues with metformin or any other glucose-lowering drug?  I've been having trouble finding information about the effects of hypoglycemia on dreams and would like to see if anybody has experienced anything similar with metformin, sulfa-based hypoglycemics, or insulin.  If this turns out to be something common, my GP and I will need to have a bit of a chat to reschedule or dump the drug.

Link to comment
Share on other sites

I take metformin twice a day, 850mg.  Are you taking the metformin at night before bed or in the morning or both?  The only recognized phenomena that might be related is high morning glucose or the dawn effect.  Your body naturally raises your blood sugar as the night progresses until you wake up.  Maybe the metformin is regulating during the day and causing the effect to be more pronounced than usual.  A good way to check is to wake up at like 2am or so and check your BG then compare it to the rest of the day.  A possibility anyway.  

Link to comment
Share on other sites

Thanks folks for the feedback.  I take 500mg around 8PM with a meal (my bedtime is usually around 11PM).  

 

Chimako--

The dawn effect thing you mention is particularly interesting!!   I don't have a blood glucose monitoring system at the moment, however.  Might need to ask my GP for an Rx for one.  I think I need the blood glucose version of a Holter monitor before attempting further conclusions...

Link to comment
Share on other sites

  • 2 weeks later...

When my blood sugar drops in the night I have very vivid dreams... I took metformin for a little bit but had an allergic reaction to it... Im insulin dependent now.... But metformin taken at night can lower your blood sugars and that might be causing or contributing to the nightmares

Link to comment
Share on other sites

Hi Voyager --

 

Thank you for the insight, esp. w/regards to the lowered blood sugar giving you vivid dreams.  I know that hypoxia to the brain can cause the same, but never thought of lowered sugar doing that, but it makes a lot of sense.

 

Also sorry to hear that you have to be on insulin right now.  My father is on it (presumably due to the same genetic diabetes) and has been the past 6 years since he was 57.  He's not 100% compliant with it as apparently it makes him dizzy/hypoglycemic during the daytime (and adds to his body weight by converting sugar to body fat).  I think I feel his pain now.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...